Alert archive / Utah / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 5, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at May 23, 2014, 3:45 PM MDT for Garfield County, Wayne County, Utah. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2014, 3:45 PM MDT (21:45 UTC)
- Expired
- May 23, 2014, 4:45 PM MDT
- In force
- 60 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Garfield County, UT, Wayne County, UT
The radar
The Grand Junction radar (KGJX), 183 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1883 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- -51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
870
WUUS55 KSLC 232145
SVRSLC
UTC017-055-232245-
/O.NEW.KSLC.SV.W.0005.140523T2145Z-140523T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
345 PM MDT FRI MAY 23 2014
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN GARFIELD COUNTY IN UTAH...
EASTERN WAYNE COUNTY IN UTAH...
* UNTIL 445 PM MDT
* AT 345 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 11 MILES NORTH OF HITE MARINA...
OR 28 MILES SOUTHEAST OF HANKSVILLE...AND MOVING NORTHEAST AT 35
MPH.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN GARFIELD AND EASTERN WAYNE COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE. THIS IS A VERY
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.
&&
LAT...LON 3823 10989 3794 11031 3799 11053 3851 11049
3850 11002 3838 11003 3838 10999 3835 10997
3835 10995 3832 10997 3826 10991 3824 10992
TIME...MOT...LOC 2145Z 209DEG 29KT 3807 11037
$$
ROGOWSKI2 follow-up statements
024
WWUS55 KSLC 232218
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
418 PM MDT FRI MAY 23 2014
UTC017-232226-
/O.CAN.KSLC.SV.W.0005.000000T0000Z-140523T2245Z/
GARFIELD UT-
418 PM MDT FRI MAY 23 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GARFIELD COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED FOR
NORTHEASTERN GARFIELD COUNTY.
LAT...LON 3823 10990 3815 11003 3815 11020 3850 11036
3850 11002 3844 11002 3838 11003 3838 10999
3835 10997 3835 10995 3832 10997
TIME...MOT...LOC 2216Z 209DEG 29KT 3830 11021
$$
UTC055-232245-
/O.CON.KSLC.SV.W.0005.000000T0000Z-140523T2245Z/
WAYNE UT-
418 PM MDT FRI MAY 23 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR EASTERN WAYNE COUNTY...
AT 416 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 19 MILES WEST OF CANYONLANDS NATIONAL
PARK...OR 27 MILES EAST OF HANKSVILLE...MOVING NORTHEAST AT 25 MPH.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
EASTERN WAYNE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
&&
LAT...LON 3823 10990 3815 11003 3815 11020 3850 11036
3850 11002 3844 11002 3838 11003 3838 10999
3835 10997 3835 10995 3832 10997
TIME...MOT...LOC 2216Z 209DEG 29KT 3830 11021
$$
ROGOWSKI234
WWUS55 KSLC 232241
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
441 PM MDT FRI MAY 23 2014
UTC055-232250-
/O.EXP.KSLC.SV.W.0005.000000T0000Z-140523T2245Z/
WAYNE UT-
441 PM MDT FRI MAY 23 2014
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WAYNE COUNTY WILL
EXPIRE AT 445 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.
LAT...LON 3823 10990 3815 11003 3815 11020 3850 11036
3850 11002 3844 11002 3838 11003 3838 10999
3835 10997 3835 10995 3832 10997
TIME...MOT...LOC 2237Z 209DEG 29KT 3830 11021
$$
ROGOWSKIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 12:50 PM MDT, 2 hours 55 minutes earlier.
Area forecast discussion, May 23, 12:50 PM MDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1250 PM MDT FRI MAY 23 2014 .SYNOPSIS...THE UPPER LOW OVER ARIZONA WILL SPREAD A MOIST AND SOMEWHAT UNSTABLE AIR MASS ACROSS MUCH OF UTAH TODAY. THIS UPPER LOW WILL IMPACT MUCH OF THE STATE THROUGH EARLY SUNDAY. HIGH PRESSURE ALOFT WILL RETURN LATER ON SUNDAY AND PERSIST THROUGH EARLY NEXT WEEK. && .DISCUSSION...CENTER OF THE UPPER LOW HAS MOVED INTO SOUTHWEST ARIZONA THIS MORNING...BRINGING MOISTURE AND INSTABILITY INTO PRIMARILY CENTRAL AND SOUTHERN UTAH. SATELLITE DERIVED PWS LOOK TO BE IN THE 0.6 TO 0.75 INCH RANGE OVER EASTERN UTAH AND ARE SPREADING TO THE WEST. VORT LOBES OVER CENTRAL AND SOUTHERN UTAH ARE PRODUCING AREAS OF SHOWERS...AND DAYTIME HEATING WILL JUST ADD TO THE INSTABILITY. GFS INDICATES POCKETS OF LIFTED INDICES AS LOW AS -2...PRIMARILY OVER THE EASTERN HALF OF THE STATE. WITH THIS IN MIND...HAVE INCREASE POPS FOR MANY CENTRAL AND SOUTHERN UTAH LOCATIONS TODAY GIVEN THE CURRENT ACTIVITY AND EXPECTED TRENDS. LIGHT FLOW COULD RESULT IN SLOW STORM MOVEMENT SO ISOLATED FLASH FLOODING IS A POSSIBILITY LATER TODAY. THE LOW CONTINUES ITS SLOW MOVEMENT ACROSS ARIZONA THROUGH EARLY SUNDAY. MOISTURE SPREADS ACROSS THE ENTIRE STATE BY SATURDAY...AND INSTABILITY SHOULD STILL BE HIGH SO IT WILL LIKELY BE ANOTHER ACTIVE DAY. A FEW SHOWERS MAY HANG AROUND PRIMARILY EASTERN UTAH ON SUNDAY BUT THE EXITING LOW WILL ALLOW FOR HIGH PRESSURE TO MOVE INTO THE GREAT BASIN THROUGH EARLY NEXT WEEK. NO ADDITIONAL UPDATES TO THE FORECAST EXPECTED THIS MORNING. && .AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGHOUT THE DAY. SOUTHERLY WINDS ARE EXPECTED TO SHIFT TO THE NORTHWEST BETWEEN 19Z AND 21Z. HOWEVER...THERE IS A 40 PERCENT CHANCE THAT THE TERMINAL WILL SEE PERIODS OF GUSTY AND/OR ERRATIC WINDS THIS AFTERNOON AND EARLY EVENING DUE TO SHOWERS IN THE VICINITY. THERE IS A 10 PERCENT CHANCE OF A THUNDERSTORM DIRECTLY IMPACTING THE TERMINAL DURING THAT TIME. && .FIRE WEATHER...RELATIVE HUMIDITY VALUES SHOULD BE HIGHER ACROSS MUCH OF THE FIRE DISTRICT TODAY...AS MOISTURE CONTINUES TO WORK INTO THE AREA FROM THE SOUTH AND EAST. THERE WILL BE A CHANCE OF THUNDERSTORMS AND WETTING RAINS ACROSS MOST OF THE AREA TODAY AND SATURDAY...WITH THE GREATEST COVERAGE OF STORMS EXPECTED NEAR THE SPINE OF UTAH AND EASTWARD. THE AIRMASS WILL BEGIN DRYING ON SUNDAY AS THE LOW PRESSURE SYSTEM EXITS THE REGION...WITH SOME LINGERING SHOWERS POSSIBLE IN EASTERN UTAH. DRY AND WARM SOUTHWESTERLY FLOW WILL DEVELOP ON MONDAY AND CONTINUE THROUGH MUCH OF THE WORK WEEK...THOUGH ISOLATED SHOWERS MAY STILL BE POSSIBLE AT TIMES ACROSS NORTHERN UTAH. WIND SPEEDS CURRENTLY LOOK MARGINAL WITH REGARDS TO WHETHER THEY WILL REACH CRITICAL VALUES IN FAR SOUTHWEST UTAH WHERE FUELS ARE CURED. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC/AVIATION...TRAPHAGAN FIRE WEATHER...SCHOENINGTHE NORTHWEST. THERE IS A 30 PERCENT CHANCE THAT THIS WIND SHIFT WILL OCCUR AS LATE AT 01Z. OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC... AVIATION... FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 23, 5:39 AM MDT, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 539 AM MDT FRI MAY 23 2014 UTZ001>016-019>021-517-518-WYZ021-241200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 539 AM MDT FRI MAY 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT THE LOW PRESSURE SYSTEM MOVING EAST ACROSS ARIZONA TODAY WILL GENERATE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS MUCH OF NORTHEAST...CENTRAL...AND SOUTHERN UTAH THROUGH TONIGHT. ACROSS NORTHERN UTAH AND SOUTHWEST WYOMING ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...THEN CONTINUE ACROSS THE AREA THROUGH THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE ARIZONA LOW PRESSURE SYSTEM WILL ONLY HAVE REACHED NORTHEAST ARIZONA BY SATURDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS CENTRAL AND SOUTHERN UTAH THROUGH SATURDAY NIGHT. BRIEF HEAVY RAIN MAY DEVELOP WITH SOME OF THE THUNDERSTORM ACTIVITY. NORTHERN AND WESTERN UTAH WILL SEE SOME SHOWER AND THUNDERSTORM ACTIVITY THROUGH SATURDAY AFTERNOON. SHOWERS AND STORMS WILL SHOW A DECREASING TREND LATE SATURDAY THROUGH SATURDAY NIGHT AS DRIER AND MORE STABLE AIR MOVES INTO THE REGION FROM THE WEST. THE EXITING LOW PRESSURE SYSTEM WILL CONTINUE EAST INTO THE CENTRAL AND SOUTHERN ROCKIES SUNDAY. LINGERING SHOWERS AND THUNDERSTORMS WILL EXIST OVER THE SOUTHERN AND EASTERN MOUNTAINS AND THE SOUTHEAST VALLEYS OF UTAH ON SUNDAY. HIGH PRESSURE ALOFT WILL MOVE INTO NORTHWEST UTAH BEHIND THE EXITING LOW PRESSURE LATE SUNDAY...THEN SPREAD INTO THE REMAINDER OF THE STATE EARLY NEXT WEEK. DRY CONDITIONS WITH TEMPERATURES RUNNING AT OR A LITTLE ABOVE NORMAL ARE ANTICIPATED FOR MEMORIAL DAY. BREEZY AND WARM CONDITIONS WILL DEVELOP ACROSS THE OUTLOOK AREA BY WEDNESDAY. THE NEXT STORM SYSTEM MOVING THROUGH THE PACIFIC NORTHWEST WILL NUDGE A COLD FRONT INTO NORTHWEST UTAH BY THURSDAY. WINDY AND WARM CONDITIONS WITH ISOLATED AFTERNOON THUNDERSTORMS WILL EXIST AHEAD OF THE FRONT...WITH COOLER AND GENERALLY DRY CONDITIONS BEHIND THE FRONT THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, May 23, 3:16 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
316 PM MDT FRI MAY 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM TSTM WND DMG BULLFROG 37.50N 110.72W
05/23/2014 KANE UT PUBLIC
A HOUSEBOAT WAS BLOWN INTO A CLIFF ON LAKE POWELL.
&&
ROGOWSKIThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 1:26 PM MDT | Severe Thunderstorm Warning | SLC | Kane, San Juan | 19 min |
| May 23, 1:47 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Kane, San Juan | 28 min |
| May 23, 2:14 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Kane, San Juan | 46 min |
| May 23, 2:58 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, San Juan | 47 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.